Alert archive / Kansas / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 31, 2017, 7:40 PM MDT for Sherman County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 7:40 PM MDT (01:40 UTC)
- Expired
- May 31, 2017, 10:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Sherman County, KS
The radar
The Goodland radar (KGLD), 9 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 8:00 PM MDT | HEAVY RAIN 0 | 4 N Goodland, KS | UNKNOWN AMOUNT BUT AT THE RATE THE RAIN WAS FALLING IT CAUSED FLOODING IN THE BASEMENT OF A HOUSE. |
| May 31, 8:31 PM MDT | HEAVY RAIN 2.49 | 5 W Goodland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834 WGUS53 KGLD 010140 FFWGLD KSC181-010445- /O.NEW.KGLD.FF.W.0016.170601T0140Z-170601T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 740 PM MDT WED MAY 31 2017 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Sherman County in northwestern Kansas... * Until 1045 PM MDT * At 738 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Goodland, Ruleton and Edson. Additional rainfall amounts of one to three inches are possible in the warned area. Flood waters are moving down the Little Beaver creek 15 miles north of Goodland. This includes Interstate 70 in Kansas between mile markers 9 and 34. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3956 10140 3914 10140 3914 10189 3956 10190 $$
1 follow-up statement
242 WGUS73 KGLD 010436 FFSGLD Flash Flood Statement National Weather Service Goodland KS 1036 PM MDT WED MAY 31 2017 KSC181-010445- /O.EXP.KGLD.FF.W.0016.000000T0000Z-170601T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sherman KS- 1036 PM MDT WED MAY 31 2017 ...THE FLASH FLOOD WARNING FOR SHERMAN COUNTY WILL EXPIRE AT 1045 PM MDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3956 10140 3914 10140 3914 10189 3956 10190 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 4:45 PM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 31, 4:45 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Goodland KS 445 PM MDT Wed May 31 2017 .SHORT TERM...(This evening through Thursday) Issued at 219 PM MDT Wed May 31 2017 A nearly stationary boundary is positioned from northwest to southeast across the forecast area this afternoon. North of this boundary, east-southeasterly surface flow is pooling dewpoints in the lower to mid 50s while temperatures are rising into the lower to middle 80s this afternoon. This will create an axis of instability this afternoon that may help feed any thunderstorms that develop in the convergent area in the vicinity of the surface boundary. There is currently little to no convective inhibition present, although convective development is currently being limited by the subsidence aloft from the large ridge in place over the Rockies and western portions of the high plains. As storms move off the Rockies and over the plains, they may also tap into the instability present over far northeast Colorado and then continue eastward along the axis of instability through the evening hours. Expect the favored area of development to lift northeast out of the area by 08Z with dry conditions to continue persisting through the remainder of the overnight hours and through the day on Thursday as the axis of the upper ridge moves east over the high plains. Damaging winds and hail are possible with any of the stronger storms that develop. .LONG TERM...(Thursday night through Wednesday) Issued at 155 PM MDT Wed May 31 2017 THE PERIOD STARTS OUT WITH AN UPPER RIDGE AXIS OVER THE CENTRAL HIGH PLAINS. THIS WILL INFLUENCE THE REGION WITH DRY AND WARM CONDITIONS THROUGH THE MORNING. BY THE START OF THE AFTERNOON, THE RIDGE WILL BREAK DOWN AND BE REPLACE BY AN OPEN WAVE WITH CONVECTION ASSOCIATED WITH IT. THERE LOOKS TO BE MODERATE TO STRONG INSTABILITY. THIS WILL AID IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. GIVEN THE AMOUNT OF INSTABILITY, CANNOT RULE OUT A SEVERE STORM OR TWO DURING FRIDAY AFTERNOON AND EARLY SATURDAY MORNING. SATURDAY RIDGING BUILDS IN FROM THE WEST AS A DEEP TROUGH SITUATED OVER THE GREAT LAKES REGION AND ANOTHER JUST OFF THE PACIFIC NORTHWEST COAST. THE MODELS ARE SHOWING THIS PATTERN LASTING OVER THE REST OF THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. IT ALSO LOOKS LIKE IT WILL ALLOW MOISTURE TO BE ADVECTED IN FROM THE SOUTHEAST ON SUNDAY. MONDAY AFTERNOON THE RIDGE STARTS TO BREAKS DOWN ALLOWING SHORTWAVE TROUGHS TO MOVE INTO THE CENTRAL HIGH PLAINS. THIS WILL PRODUCE A CHANCE OF THUNDERSTORMS STARTING MONDAY AFTERNOON AND EVENING AND LASTING THE REST OF THE EXTENDED AS THE UPPER LEVEL LOW WITH ITS ASSOCIATED FRONT MOVES CLOSER TO THE REGION. AT THIS TIME IT IS TOO EARLY TO TELL WHAT SEVERE POTENTIAL WILL BE. THE MODELS ARE SHOWING THE HIGHEST INSTABILITY ON THE SOUTHWESTERN EDGE OF THE TRI STATE REGION ON WEDNESDAY. THIS COULD EASILY SHIFT OVER OUR REGION DURING THE NEXT FEW MODEL RUN. TEMPERATURES LOOK TO BE ABOVE NORMAL THROUGH MONDAY. THEN EXPECT NEAR NORMAL TEMPERATURES ON TUESDAY AND WEDNESDAY. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 445 PM MDT Wed May 31 2017 KGLD, vfr conditions expected through the period. Will have a chance of thunderstorms near/over the terminal from taf issuance through about 03z as a weather disturbance moves across the area. Winds generally from the southeast 10-15kts but could be variable and quite gusty around any thunderstorms. From 04z-08z winds from the southeast near 10kts. From 09z-17z winds from the south around 10kts. After 18z winds increase from the south 15-20kts with higher gusts. KMCK, vfr conditions expected from taf issuance through about 07z then again after 14z. From 08z-13z warm front and saturated boundary layer moisture looks to create ifr cigs and possibly some reductions in visibility with winds from the east under 10kts. Otherwise could see thunderstorms near/over the terminal from 01z-03z with gusty winds and reduced visibilities. Winds from taf issuance through about 02z from the east gusting 20-25kts. Otherwise winds from the east to southeast under 10kts through the rest of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...BW AVIATION...99
Hazardous weather outlook, May 31, 5:50 PM MDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 550 PM MDT Wed May 31 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 550 PM MDT Wed May 31 2017 /650 PM CDT Wed May 31 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... There is a risk of severe thunderstorms across the area through this evening. Large hail, damaging winds, and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There will be a marginal risk for severe thunderstorms Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but reports of severe weather via telephone and social media would be appreciated.
In the hours before
Local storm report, May 31, 7:19 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND GST GOODLAND 39.35N 101.71W
05/31/2017 M64 MPH SHERMAN KS ASOS
ALSO GETTING DIME TO NICKEL SIZE HAIL.
&&
CLTLocal storm report, May 31, 7:25 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL GOODLAND 39.35N 101.71W
05/31/2017 M1.00 INCH SHERMAN KS NWS EMPLOYEE
&&
CLTLocal storm report, May 31, 7:27 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST 5 W GOODLAND 39.35N 101.80W
05/31/2017 M62 MPH SHERMAN KS NWS EMPLOYEE
&&
CLTLocal storm report, May 31, 7:33 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 4 N GOODLAND 39.41N 101.71W
05/31/2017 M2.00 INCH SHERMAN KS NWS EMPLOYEE
&&
CLTLocal storm report, May 31, 7:37 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLASH FLOOD 15 N GOODLAND 39.57N 101.71W
05/31/2017 SHERMAN KS EMERGENCY MNGR
LITTLE BEAVER CREEK RUNNING HIGH, WATER FROM FIELDS
RUNNING OUT OVER ROADS IN LOW LYING AREAS.
&&
CLTSpecial weather statement, May 31, 7:39 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
739 PM MDT WED MAY 31 2017
KSZ027-028-010200-
Wallace KS-Logan KS-
739 PM MDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALLACE AND NORTHWESTERN
LOGAN COUNTIES UNTIL 800 PM MDT/900 PM CDT/...
At 739 PM MDT/839 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles west of Winona to
6 miles north of Wallace to 4 miles north of Sharon Springs. Movement
was east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Sharon Springs and Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 10134 3899 10144 3886 10169 3893 10193
3913 10187
TIME...MOT...LOC 0139Z 280DEG 34KT 3910 10154 3901 10163 3896 10177
LundquistThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:02 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 43 min |
| May 31, 6:28 PM MDT | Special Weather Statement | GLD | Sherman | 17 min |
| May 31, 6:44 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 61 min |
| May 31, 7:24 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 66 min |
| May 31, 7:39 PM MDT | Special Weather Statement | GLD | Wallace | 21 min |
| May 31, 7:44 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 61 min |
| May 31, 8:21 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 40 min |
| May 31, 8:44 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 31 min |
| May 31, 9:17 PM MDT | Special Weather Statement | GLD | Logan | 13 min |
| May 31, 9:53 PM MDT | Tornado Warning | GLD | Gove | 37 min |
| Jun 1, 2:48 PM MDT | Areal Flood Warning | GLD | Cheyenne, Sherman | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.